Missouri, 2020

Flash Flood in Missouri, July 27, 2020

July 27, 2020 · NWS PAH · 1 event in 1 county or zone

Isolated small clusters of thunderstorms formed during the heat of the afternoon. A 500 mb trough digging southeast across the Great Lakes region forced a cold front southeastward into southern Illinois by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated small clusters of thunderstorms formed during the heat of the afternoon. A 500 mb trough digging southeast across the Great Lakes region forced a cold front southeastward into southern Illinois by evening. The storms ahead of this front produced locally heavy rain and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 2:27 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 2:27 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
327 PM CDT Mon Jul 27 2020

.SHORT TERM...(Tonight through Wednesday night)
Issued at 327 PM CDT Mon Jul 27 2020

The tail end of an MCS moved across the I-64 corridor, and has
substantially cooled the air mass there. It has also made it hard
to discern where exactly the cold front is located. We originally
figured the storms would move into the area off of the cold front
late this afternoon, but that does not seem likely at this point.
We do have some scattered convection on a convergence zone
running from just north of CGI to near OWB.

The outflow boundary from the MCS is about to catch up to the
convergence zone and that may lead to an uptick in convection over
the EVV to OWB areas in the next hour or so. Otherwise, figure
that most of the convection through early evening will be along
and south of the convergence zone/outflow boundary. This zone will
make slow southward progress as individual showers and
thunderstorms move more to the east. Coverage does not seem high
enough to cause any major flooding concern, but individual storms
may temporarily tax drainage systems.

The latest guidance continues to indicate that the convection will
wither with time tonight, and may not reach the southern border of
the region. Thunder has been hard to get so far this afternoon,
and see no reason to hold onto it beyond 06Z.

The focus for convection Tuesday will be on the cold front or any
outflow boundaries that remain over the region. However, the wind
forecast would suggest that they will be mostly south of the area
by mid-morning. Unfortunately we may still have enough residual
low-level moisture to allow for scattered showers and
thunderstorms, especially near the AR/TN borders. The northern
third of the region should be dry and less hot and humid.

Late Tuesday night and Wednesday winds are expected to return from
the south and that should result in an increase in low-level
moisture with surface dewpoints climbing back well into the 70s.
The result will be increasing PoPs from the southwest. We may be a
bit ahead of the curve with the increase. A trough aloft will
begin to impact the region later Wednesday and especially
Wednesday night, and that is when the likely or better PoPs and
potential for heavier rains should begin in earnest.

.LONG TERM...(Thursday through Monday)
Issued at 327 PM CDT Mon Jul 27 2020

At this time, the 12Z medium range models appeared to be in somewhat
better agreement with the flow pattern overall. More shower and tstm
activity is expected to continue expanding into the PAH forecast
area from the west on Thu as a surface low develops along the
existing surface frontal boundary, in response to a lobe of mid
level shortwave energy southwest of a mid level low rotating through
southeastern Canada. The west-to-east frontal boundary will remain
in the area through the week, acting as a trigger for continued deep
moist convection in one location or another.

Yet another mid level disturbance is progged to dig into the central
Plains by early in the weekend, adding to the rather wet pattern as
it induces another surface low across our region.  If we were to
pick two peaks of probability for rainfall, they would be Wed
night/Thu, and Sat. The latest NBM blend more or less suggested
this. There should be a drying trend late Sun as cyclonic flow aloft
and high surface pressure takes over.

Whether it is cooler, somewhat drier air moving into our region,
lower mid level heights, or just increased pcpn and cloud cover,
this pattern will be conducive to cooler daytime and overnight
temps, with highs in the 80s and lows eventually dipping into the
60s especially by Mon.

&&

.AVIATION...
Issued at 1241 PM CDT Mon Jul 27 2020

Low confidence forecast. Have TSRA mentioned in a TEMPO for the
next few hours at KMVN, KEVV, and KOWB, and later this afternoon
and evening just a VCTS at KCGI and KPAH. Looks like most of the
convective activity may be done by 00Z, but will linger the VCTS
in the south well into the evening just be safe.

The front will not have much of a push, so just went with variable
winds. A light north wind should develop at most sites by mid-
morning Tuesday. Ahead of it this afternoon west southwest winds
will gust 15-20kts at times. There is some signal for MVFR
ceilings to develop behind the front late tonight into the
morning, but confidence is just too low to mention in the forecast
at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Jul 27, 2:32 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 PM CDT Mon Jul 27 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 PM CDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is forecast through midnight. Locally
heavy rainfall, lightning and gusty winds can be expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A chance of thunderstorms is forecast each day from Tuesday
through Sunday. Locally heavy rainfall, lightning and gusty winds
will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Special weather statement, Jul 27, 2:49 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
349 PM CDT Mon Jul 27 2020

INZ087-088-KYZ019-272115-
Warrick IN-Spencer IN-Daviess KY-
349 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WARRICK...
SOUTHWESTERN SPENCER AND NORTHWESTERN DAVIESS COUNTIES UNTIL 415 PM
CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanley, or 10 miles northwest of Owensboro, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Eureka and Stanley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3781 8711 3778 8730 3779 8730 3780 8731
      3781 8730 3784 8732 3790 8730 3791 8734
      3793 8737 3797 8717
TIME...MOT...LOC 2049Z 262DEG 9KT 3784 8726

ATL
Special weather statement, Jul 27, 4:14 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
514 PM CDT Mon Jul 27 2020

MOZ076-272245-
Perry MO-
514 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY COUNTY UNTIL
545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Perryville, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Altenburg and Frohna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3777 8967 3775 8966 3775 8962 3771 8958
      3769 8952 3764 8952 3760 8964 3760 8976
      3773 8977
TIME...MOT...LOC 2214Z 259DEG 12KT 3765 8977

ATL
Local storm report, Jul 27, 4:21 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     0.25 W REED             37.85N 87.36W
07/27/2020                   HENDERSON          KY   EMERGENCY MNGR

            4 POWER POLES DOWN ABOUT A QUARTER MILE WEST
            OF REED ON HWY 60.

&&
Local storm report, Jul 27, 4:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2.5 SW REED             37.83N 87.39W
07/27/2020                   HENDERSON          KY   EMERGENCY MNGR

            1 TREE DOWN.

&&
Special weather statement, Jul 27, 4:42 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
542 PM CDT Mon Jul 27 2020

ILZ084-272315-
Jackson IL-
542 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL
615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Lake Area, or 7 miles south of Carbondale, moving east at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Cedar Lake Area and Makanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3760 8915 3760 8933 3765 8932 3772 8915
TIME...MOT...LOC 2241Z 253DEG 17KT 3762 8927

ATL
Local storm report, Jul 27, 4:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      BREWER                  37.78N 89.93W
07/27/2020                   PERRY              MO   TRAINED SPOTTER

            WATER FLOWING OVER HWY 61 AT M ROAD.

&&

The radar

The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
July 27, 4:45 PM CST to 8:15 PM CST
Where
Perry County, 0.73 mi N of Brewer to 0.62 mi N of Brewer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.790, -89.922

Water was flowing over Highway 61 at M Highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905608.